Thunderstorm Wind, Weld
- When
- July 6, 2:35 PM MST
- Where
- Weld County, Nunn
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.700, -104.770
Intense thunderstorm winds produced extensive blowing dust but no damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Intense thunderstorm winds produced extensive blowing dust but no damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 6, 2:26 PM MST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 326 PM MDT Thu Jul 6 2017 .SHORT TERM...(This evening through Friday) Issued at 326 PM MDT Thu Jul 6 2017 Storms will continue to move through the region today with the main threats being gusty winds and lightning. PW values currently sitting around 0.5 so expect little rain with most of the storms. Temperatures overnight will continue to be mild with lows in the lower 60s. Upper level ridge will move eastward enough to allow for a few perturbations to move over the top of the ridge into NE Colorado. One will drop down by tomorrow afternoon increasing instability on the plains and thus storm coverage for tomorrow afternoon. With increasing boundary layer moisture PW values will increase to above an inch east of Denver. This will allow for increased chances of brief heavy rain with convection. Model sounding show increase mid level saturation over eastern plains with less favorable moisture as you move west. Expect increase chances of thunderstorms over the higher terrain and plains for Friday. Storms will be slower moving and capable of strong gusty winds to 45 mph, brief heavy rain and lightning. Current freezing level is around 12,000 ft AGL so do not expect much in the way of hail on the plains...but small hail could be possible with storms over the higher terrain by Friday afternoon. Temperatures will be slightly cooler then previous days with highs in the lower 90s. .LONG TERM...(Friday night through Thursday) Issued at 326 PM MDT Thu Jul 6 2017 Upper ridge will gradually rebuild over the Central Rockies this weekend, then shift slowly east across the plains by the middle of next week. Friday night will have the best chance of rain as there will be some lift moving across the low level moisture over northeastern Colorado. On Saturday the moisture will still be there, but there will be some drying and warming aloft. Still expecting that there will be another round of storms, but there should be less energy to work with so less intensity. By Sunday the combination of warming aloft and the low level moisture mixing out should result in most of the convection being capped. Monday looks even warmer and will probably be the warmest day, with mid to upper 90s likely on the plains. For the middle of next week, the ridge will elongate eastward. Some model runs develop more of a southwest flow aloft, while some keep the west end of the ridge over Colorado which would only allow for a more gradual seepage of moisture. There does not appear to be a lot of moisture to tap anyway, but this would be enough for increased thunderstorm activity, especially over the mountains. Temperature could cool a little due to more/earlier cloud cover. One concern would be increased dry lightning if we wind up with the less moist scenario--it could be just enough for more storms without much rain. Usually when this happens it's just on the transition day. Too soon to tell if it will pan out this way. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 326 PM MDT Thu Jul 6 2017 VFR conditions will persist through the period. Main concern continues to be gusty winds due to outflows from isolated thunderstorms through 23z. Thunderstorm potential remains low with only VCSH in area TAFs with gusts up to 30kt possible. Outside of the convective activity light winds will dominate with winds of 12kts or less expected through tonight. && .FIRE WEATHER... Issued at 326 PM MDT Thu Jul 6 2017 Fire danger continues to be high with dry conditions across the region combined with warm temperatures. Isolated thunderstorms will be possible over the higher terrain and plains with the main hazards being gusty winds and lightning. Moisture is low so most storms will likely produce little rain. These conditions will allow for easy fire starts but slower fire spread depending on the medium it is burning in. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Bowen LONG TERM...Gimmestad AVIATION...Bowen FIRE WEATHER...Bowen
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1024 AM MDT Thu Jul 6 2017 COZ030>051-071630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1024 AM MDT Thu Jul 6 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Another hot day is in store with highs pushing into the 95 to 100 degree range on the plains and I-25 corridor. If heading outdoors, be sure to drink plenty of water and stay hydrated. Never leave pets or children unattended in automobiles, where life threatening heat can build in just minutes. Isolated to scattered late afternoon and evening showers and thunderstorms can be expected over the higher terrain and portions of the plains, producing gusty outflow winds up to 50 mph and a few lighting strikes, but little if any rainfall. Fire danger will be elevated due to hot temperatures, low humidities, and brief but gusty thunderstorm winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be a better chance for thunderstorms along and east of the Front Range on Friday with the passage of a weak cold front. Late day storms on the plains will be capable of strong gusty winds, locally heavy rainfall and possibly large hail. There will be a lesser chance of storms on Saturday with less instability and moisture. Sunday and Monday will be hot and dry again with only a slight chance of thunderstorms. There will be a gradual increase in thunderstorm activity over the mountains Tuesday and Wednesday, while the east will remain mostly dry and hot. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
216 PM MDT THU JUL 6 2017
COZ035-038-062100-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
216 PM MDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY UNTIL
300 PM MDT...
At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Virginia Dale, or 28 miles northwest of Fort Collins, moving
southeast at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wellington, Livermore and Virginia Dale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4067 10495 4077 10538 4099 10536 4100 10497
4100 10495
TIME...MOT...LOC 2015Z 301DEG 4KT 4093 10529
COOPERThe Cheyenne radar (KCYS), 50 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698403.